Ohio, 2006

Tornadoes and Damaging Winds in Ohio, July 4, 2006

July 4, 2006 · NWS CLE · 7 events in 6 counties and zones

5 thunderstorm wind, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$81,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 4, 12:17 AM EST, 38 minutes earlier.

Area forecast discussion, Jul 4, 12:17 AM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
117 AM EDT TUE JUL 4 2006

.AVIATION(06Z-06Z)...
ONGOING CONVECTION OVER WESTERN OHIO WILL CONTINUE TO SPREAD
EASTWARD THROUGH THE EARLY MORNING HOURS.  UPSTREAM OBS WITHIN THE
HEAVIEST STORMS HAVE SHOWN PERIODS OF VERY HEAVY RAIN AND GUSTY WINDS
AROUND 30 KTS WITH VSBYS UNDER A MILE AT TIMES.  HAVE THEREFORE
OPTED TO CARRY THESE CONDITIONS AT ALL TERMINALS FOR AT LEAST PART
OF THE EARLY MORNING HOURS THROUGH ABOUT 10Z THEN BACK OFF TO IFR
LIGHT RAIN SHOWERS AND FOG TOWARD DAYBREAK.

A BRIEF BREAK IN THE RAIN LOOKS POSSIBLE THIS MORNING BUT CONTINUE
TO FAVOR PREVIOUS FORECAST OF TSRA DEVELOPING BY MID AFTERNOON AND
CONTINUING INTO THE EARLY EVENING HOURS. RETAINED PROB30S AT ALL
LOCATIONS TO ACCOUNT FOR THIS...DIFFICULT TO FINE-TUNE TIMING THIS
FAR IN ADVANCE BUT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
APPEARS POSSIBLE LATER TODAY.

&&

.SHORT TERM (TONIGHT)...
NO MAJOR CHANGES PLANNED AT THE MOMENT.  CONVECTION APPEARS TO BE
HAVING A TOUGH TIME GETTING GOING THIS EVE.  MESOANALYSIS SHOWING
QUITE A BIT OF CONVECTIVE INHIBITION (CIN) OVR NRN OH WHICH HAS
LIMITED SURFACE BASE STORMS.  HOWEVER...MODELS CONT TO ADVERSTISE A
DECENT WLY LOW LEVEL JET DEVELOPING OVERNIGHT.  THIS COULD CAUSE
ELEVATED STORMS TO DEVELOP.  STORMS JUST S OF FORECAST AREA FIRST
SIGN THAT THIS JET COULD BE INDEED DEVELOPING.  NOT SURE HOW MUCH
SVR WX THERE WILL BE OVERNIGHT BUT LOCALLY HEAVY RAINS A GOOD BET.
WILL CONT TO MONITOR STORMS BUT DO EXPECT COVERAGE TO INCR NEXT FEW
HOURS.  NO OTHER CHANGES PLANNED AT THE MOMENT.
&&

.PREV SHORT TERM(TONIGHT THROUGH THURSDAY NIGHT)...
JUST WATCHING THE COLD FRONT TO THE NORTH. THE CIRRUS BLOWOFF FROM
THE STORMS THIS MORNING KEPT TEMPERATURES DOWN AND THIS WILL HELP TO
SLOW DOWN THE THREAT OF SEVERE WEATHER. SOME OPEN AREA OVER THE
EXTREME SOUTHERN AREA MAY CAUSE SOME ISOLATED THUNDERSTORMS THROUGH
6 PM. THE FORECAST AREA WILL BE IN THE RRQ OF THE JET AND SOME
SEVERE IS STILL POSSIBLE AS THE SHORT WAVE OVER WISCONSIN DROPS
SOUTH. THINGS SHOULD START DEVELOPING RAPIDILY OVER IL...WI AND IA
BY 23Z. COMTEMPLATED A FLASH FLOOD WATCH FOR PARTS OF THE FORECAST
AREA...IT WILL BE CLOSE BUT WITH THE COLD FRONT MOVING THE
PRECIPITATION MAY CONTINUE TO PUSH SOUTH AND KEEP THE HEAVY RAIN
AWAY FROM ONE AREA...THIS NEEDS TO BE MONITORED. AS THE AIRMASS
DESTABILIZED AND WITH SOME SHEAR THE THREAT OF SEVERE LOOKS
REASONABLE.

FORECAST IS STILL TOUGH FOR TUESDAY AS GFS IS SLOWER IN PUSHING IN
THE DRIER AIR...ATTM GOING WITH WRK/NAM THAT THINGS WILL TRY TO DRY
OUT FROM THE NORTH. MODELS TRY TO HINT AT LITTLE VORT MAXES COMING
DOWN IN THE NORTHWEST FLOW WEDNESDAY AND THURSDAY...ATTM KEPT IT DRY
BUT IT WILL HAVE TO BE MONITORED. GUIDANCE TEMPERATURES LOOK GOOD.

&&

.LONG TERM (FRI THRU MON)...
HIGH PRESSURE TO BE IN CONTROL THROUGH SUNDAY AND AS THE HIGH MOVES
EAST. TEMPERATURES ALOFT WILL SLOWLY WARM. A TROUGH/FRONT MAY BE IN
THE AREA MONDAY WITH SOME TIMING UNCERTAINITY WILL JUST GO WITH A 20
POP. GUIDANCE TEMPERATURES LOOK GOOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...KUBINA
PREV SHORT TERM...KIELTYKA
LONG TERM...KIELTYKA
AVIATION...LEINS
Hazardous weather outlook, Jul 3, 5:19 AM EST, 19 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
619 AM EDT MON JUL 3 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-041200-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
619 AM EDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND SLOWLY
MAKE THEIR WAY ACROSS THE OUTLOOK AREA BY LATE TONIGHT. THESE
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD
FRONT TUESDAY AFTERNOON. THESE STORMS MAY BECOME STRONG TO SEVERE
AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF STORMS DEVELOP
AND BECOME SEVERE.

LEINS

The radar

The Cleveland radar (KCLE), 72 km away, was scanning. The volume nearest the first event began at 05:56 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Erie

When
July 4, 12:55 AM EST to 1:19 AM EST
Where
Erie County, Sandusky
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.450, -82.717

Numerous trees were reported down from Sandusky to Huron.

Thunderstorm Wind, Lorain

When
July 4, 1:00 AM EST to 1:10 AM EST
Where
Lorain County, Vermilion on the Lk
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
41.417, -82.333

Numerous trees, large limbs, and power lines were reported down.

Thunderstorm Wind, Huron

When
July 4, 1:15 AM EST
Where
Huron County, Wakeman
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
41.250, -82.400

Numerous trees and large limbs were reported down.

Thunderstorm Wind, Cuyahoga

When
July 4, 1:25 AM EST
Where
Cuyahoga County, North Olmsted
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
41.417, -81.917

Several trees were reported down.

Tornado, Portage

When
July 4, 3:30 PM EST to 3:35 PM EST
Where
Portage County, 2 mi W of Deerfield
Rating
F0
Path length
1.5 mi
Path width
25 yd
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
41.020, -81.083

During the late afternoon hours of July 4th, an F0 tornado touched down just west of Deerfield in Portage County. The path of the tornado was mainly through open fields, but a barn along the path sustained major structural damage. One wall of the barn was completely blown in, and about half of the roof was torn off. The barn had a slate roof, and many pieces of slate pierced the ground in the vicinity of the barn. Numerous other beams and boards from the barn were observed sticking from the ground. The tornado then continued through an open field before dissipating. No additional structural or crop damage was observed.

Thunderstorm Wind, Mahoning

When
July 4, 3:50 PM EST
Where
Mahoning County, Lake Milton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.100, -80.967

A tree and large limbs were reported down.

Tornado, Portage

When
July 4, 7:15 PM EST to 7:25 PM EST
Where
Portage County, 3 mi W of Hiram
Rating
F0
Path length
1.5 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
41.317, -81.200

During the evening hours of July 4th, a F0 tornado touched down in Portage County. This tornado touched down about three miles west of Hiram, and tracked mainly through an open field causing no damage to structures or crops. Spotter reports indicated that the tornado lifted just to the west of Hiram which was confirmed by evidence found by a damage survey team.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyThe tornado archive for Ohio, 2006Warnings in Ohio, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526404, 5526405, 5526407, 5526406, 5526409, 5526408, 5526410.